Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 46, NWS Boston/Norton, MA

August 26, 2022Franklin County, Hampshire County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 26, 2022, 1:15 PM EDT for Franklin County, Hampshire County, Worcester County, Massachusetts. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2022, 1:15 PM EDT (17:15 UTC)
Expired
Aug 26, 2022, 2:15 PM EDT
In force
60 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 112 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 2:04 PM EDTTSTM WND DMG3 W Barre, MATREE AND POWERLINES DOWNED ON SHELDON RD IN BARRE. RELAYED BY AMATEUR RADIO. REPORT TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:02 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS51 KBOX 261715
SVRBOX
MAC011-015-027-261815-
/O.NEW.KBOX.SV.W.0046.220826T1715Z-220826T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
115 PM EDT Fri Aug 26 2022

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Worcester County in central Massachusetts...
  East central Hampshire County in western Massachusetts...
  Southeastern Franklin County in western Massachusetts...

* Until 215 PM EDT.

* At 114 PM EDT, a severe thunderstorm was located over Amherst,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines. Minor hail 
           damage to vehicles is possible.

* Locations impacted include...
  Amherst, Orange, Gardner, Athol, Winchendon, Templeton,
  Westminster, Ashburnham, Barre, Hadley, Hubbardston, Princeton,
  Hatfield, Leverett, Shutesbury, Phillipston, Pelham, Royalston,
  Petersham and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4233 7253 4239 7261 4271 7205 4251 7184
TIME...MOT...LOC 1714Z 240DEG 29KT 4239 7249 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
Field
1 follow-up statement
109 
WWUS51 KBOX 261745
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
145 PM EDT Fri Aug 26 2022

MAC015-261754-
/O.CAN.KBOX.SV.W.0046.000000T0000Z-220826T1815Z/
Hampshire MA-
145 PM EDT Fri Aug 26 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAMPSHIRE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has !** weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western and central Massachusetts.

LAT...LON 4239 7232 4247 7238 4271 7205 4251 7184
TIME...MOT...LOC 1744Z 240DEG 29KT 4251 7220 

$$

MAC011-027-261815-
/O.CON.KBOX.SV.W.0046.000000T0000Z-220826T1815Z/
Worcester MA-Franklin MA-
145 PM EDT Fri Aug 26 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR NORTHWESTERN WORCESTER AND EAST CENTRAL FRANKLIN COUNTIES...

At 144 PM EDT, a severe thunderstorm was located near Petersham, or 7
miles southeast of Orange, moving northeast at 35 mph.

HAZARD...55 to 60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Gardner, Athol, Winchendon, Templeton, Westminster, Ashburnham,
Barre, Hubbardston, Princeton, Shutesbury, Phillipston, Royalston,
Petersham and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4239 7232 4247 7238 4271 7205 4251 7184
TIME...MOT...LOC 1744Z 240DEG 29KT 4251 7220 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
Field

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:51 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 26, 9:51 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
951 AM EDT Fri Aug 26 2022

.SYNOPSIS...
Very warm with increasing humidity today and scattered showers
and thunderstorms developing this afternoon and evening ahead of
a cold front. Scattered strong to severe storms are possible
with damaging wind and hail along with potential for heavy
rainfall. Mainly dry and turning slightly cooler and less humid
this weekend but temperatures still a bit above normal away from
the coast. Heat and humidity returns next week with an
increasing risk of showers and thunderstorms late Tuesday into
Wednesday as a cold front approaches. The front moves through
Wednesday night followed by cooler and less humid conditions
Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

930 AM Update...

Convection and showers have begun to develop across eastern New
York. A few showers are likely to filter into western MA and CT
this morning before a second round of more potent showers
develops this afternoon.

While conditions may not appear robust right off the cuff, with
effective shear around 30 kt and surface CAPE around 1000J/kg, a
deeper dive into ML CAPE shows around 2000J/kg in interior
Massachusetts. This is colocated with the strongest forcing of
the day, leading to the strong possibility that our most potent
storms will form across western MA and northern CT.

While most areas will remain dry for a good portion of the day,
the line of convection that forms this afternoon is likely to
have healthy coverage, as suggested on the ARW and HRRR. This
will bring shower and thunderstorm activity to a good part of
the CWA between 12-9PM, earlier west and latest across eastern
MA. Storms generally lose their potency as they make it into SE
MA this evening.

As mentioned previously, the greatest threat this evening is for
training storms resulting in poor drainage and urban flooding in
locations that pick up over an inch of QPF. The flood potential
increases if a strong storm sets up over one of our metro areas,
such as Worcester or Hartford. While it is impossible to
forecast the exact location of convection, we will need to
monitor where these storms set up this afternoon. Gusty winds
are also possible this evening. While unlikely, an isolated
tornado and small hail cannot be ruled out, especially
considering some guidance, like the HRRR, shows 0-1km helicity
values exceeding 150 m2/s2.

645 AM update...

Quiet morning across SNE with area of mid level clouds pushing
across eastern New Eng. These clouds will move to the east
allowing for lots of sun this morning which will allow temps to
rise quickly.

No changes with severe weather and flash flood potential this
afternoon and evening. While convection may develop anytime
after noon, thinking the main timeframe for severe wx will be
2-9 pm. Forecast instability and shear is on the low end of the
range for what would be expected for severe weather, but
favorable forcing for ascent along the pre-frontal trough
combined with modest instability/shear will support some severe
storms. CAMs show storm clusters and line segments with damaging
wind the primary threat, but hail will be possible with any
rotating storms. Tornado risk is low but can't rule it out
near any boundaries.

Heavy rainfall will also be a concern as high PWAT airmass and
warm cloud depths will support warm rain processes. HREF
showing low probs of greater than 3 inches/3 hrs so any training
storms would pose a flash flood threat.

Previous discussion...

Highlights

* Slight risk for severe thunderstorms this afternoon for most of
  southern New England.

* Most likely hazard is damaging straight line wind gusts. Instances
  of large hail will be possible as well as an isolated tornado.

* Marginal risk for excessive rainfall and flash flooding. Greatest
  risk would be in urban and poor drainage areas.

The ingredients are in place for an active weather day for southern
New England as an area of low pressure moves across the Northeast
this afternoon and evening. Southern New England will be in a warm
sector air mass with temperatures and dewpoints reaching the mid to
upper 80s and mid to upper 60s respectively. The hot and humid air
mass will be supported by increasing southwesterly flow ahead of a
prefrontal trough axis advancing from the west. Convergence along
the pre-frontal trough axis will serve as the forcing mechanism
necessary to initiate convection this afternoon. Recent model
guidance suggests the pre-frontal trough axis will move through
southern New England during the afternoon hours when instability
will be at its peak. Instability is expected to be modest at best
however, with HREF ensemble means generally in the 500 to 1000 J/kg
range. Deep layer wind shear is modest as well with 25 to 35 knots
of shear expected in the 0-6 km layer. Despite the modest
instability and deep layer shear, relatively strong low-level
convergence and decent values of geopotential height falls should
provide the forcing for ascent necessary to support a few strong to
severe storms this afternoon.

Poor mid-level lapse rates and a deep warm cloud layer will make
large hail a secondary hazard to damaging straight line wind gusts.
We also can't rule out the possibility of an isolated tornado as
there are modest amounts of low-level shear expected this afternoon
with 0-1 km SRH values near 100 m2/s2. While this is not an
impressive number, it's sufficient enough to support rotating
updrafts. The most common hazards this afternoon will be lightning
and heavy rainfall. Relatively slow-storm motions and high PWATs
around 1.75 inches will introduce the possibility of prolonged heavy
downpours. Additionally, model guidance suggests the possibility for
backward propagating storms. This may support training thunderstorms
which would further enhance the possibility for heavy rainfall.
Probability matched mean QPF from the 00Z HREF has a swath of over 3
inches along the borders of MA,CT, and RI. While these amounts may
not verify over this exact region, this is a strong signal that an
area of interior southern New England will see heavy rainfall this
afternoon.

As far as timing for these showers and storms go, the window will be
from about noon to 10 pm. If the 00Z HREF model guidance is
accurate, the most active period should be between roughly 3 and 8
pm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight

Showers and storms clear out before midnight. Skies gradually clear
from west to east as a cold front begins to push through the region.
The front is not expected to be fully through the region until
tomorrow, so many areas are not expected to experience an air mass
change. Thus, somewhat muggy conditions are expected again
tonight, especially for the areas to the southeast. Further to
the north and west, cooler/drier conditions behind the frontal
boundary may be experienced by sunrise.

Saturday

Pleasant day tomorrow as high pressure builds in from the west.This
will support mostly clear skies and fairly light winds out of the
northwest. High temperatures expected to be seasonable in the upper
70s to low 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Mainly dry and seasonably warm Sunday
* Heat and humidity returns early next week
* Increasing risk of showers/thunderstorms late Tue into Wed
* Cooler and less humid Thu

Saturday night and Sunday...

Generally dry and quiet weather as high pres from northern New Eng
moves east of New Eng. The only caveat is there is a weakness in the
500 mb field signaling a weak shortwave that moves through. Marginal
instability develops Sun afternoon in western New Eng with CAPES up
to 500 J/kg so can't rule out an isolated shower, otherwise it
should be mainly dry with near seasonable temps. Highs 80-85, except
upper 70s near the coast with easterly flow.

Monday through Thursday...

Subtropical ridge builds northward along the east coast Mon/Tue as a
fairly robust trough digs across the Gt lakes. This will bring
increasing heat and humidity into SNE with temps likely reaching 90+
away from the coast with dewpoints rising to around 70 by Tue. Looks
mainly dry Mon with ridging in place, but few showers/t-storms may
develop Tue afternoon in the interior with destabilizing environment
and marginal height falls developing ahead of the advancing trough
to the west.

There is uncertainty with the timing and strength of the trough as
it moves east Wed/Thu which will impact how convective evolution
plays out ahead of the cold front. The front is expected to move
into the region sometime Wed which will lead to an increasing risk
of showers/t-storms. PWATs spike ahead of the front with dewpoints
likely rising into the lower 70s with temps in the 80s.

Low confidence forecast next Thu will depend on the location of the
frontal boundary which differs between the GFS and ECMWF. More
progressive GFS shows dry and cooler/less humid conditions while
ECMWF has upper trough hanging back to the west with front stalling
across New Eng with risk of showers/storms and humid conditions
continuing. Leaned toward the National Blend which has cooler and
less humid airmass overspreading SNE, but confidence is low.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Friday...High confidence in trends, moderate in exact timing.

Fog/low stratus lifts from the Cape/Islands by mid morning. VFR
to start the day with winds increasing out of the
south/southwest. Scattered to widespread showers and
thunderstorms expected across southern New England this
afternoon. Showers/storms expected to reach the western
terminals in the 16-18Z time frame. Showers then expand eastward
toward BOS in the 22-00Z time frame. Lower confidence that
thunderstorms reach BOS, but showers are likely.

Friday night...High confidence in trends, moderate in timing.

Any lingering showers/storms tapering off generally before 06Z.
Expecting VFR conditions with SW winds at 5-10 kts to start.
Shifting to the WNW/NW after 06Z around 5 kts.

Saturday...

VFR. Northwest winds becoming north/northeasterly.

KBOS...High confidence in TAF.

KBDL...High confidence in TAF.

Outlook /Saturday Night through Tuesday/...

Saturday through Monday Night: VFR.

Tuesday: VFR. Breezy. Slight chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today

Winds increase to 10 to 15 knots out of the southwest today ahead of
an advancing cold front. Showers and thunderstorms possible over the
coastal waters by mid-late afternoon.

Tonight

Winds weaken and shift to the west/northwest behind a passing cold
front. Seas stay at modest heights below SCA thresholds.

Tomorrow

Tranquil conditions expected over the coastal waters Saturday as
high pressure builds in from the west. Winds shift from northwest to
northeast. Seas gradually subsiding to 2 to 3 feet over the outer
zones.

Outlook /Saturday Night through Tuesday/...

Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/RM
NEAR TERM...KJC/RM/KS
SHORT TERM...RM
LONG TERM...KJC
AVIATION...KJC/RM
MARINE...KJC/RM
Hazardous weather outlook, Aug 26, 1:05 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
105 PM EDT Fri Aug 26 2022

CTZ002>004-MAZ002>016-026-RIZ001>004-006-008-271715-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Washington RI-Block Island RI-
105 PM EDT Fri Aug 26 2022

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ017>024-RIZ005-007-271715-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Bristol RI-Newport RI-
105 PM EDT Fri Aug 26 2022

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms are possible later today into this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>236-250-251-254>256-271715-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
105 PM EDT Fri Aug 26 2022

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms are possible later this afternoon and
evening. Locally strong wind gusts are the main concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ237-271715-
Block Island Sound-
105 PM EDT Fri Aug 26 2022

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 26, 9:39 AM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
939 AM EDT Fri Aug 26 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-262000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
939 AM EDT Fri Aug 26 2022

...SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH LOCALIZED
FLOODING POSSIBLE BETWEEN NOON AND 10 PM THIS EVENING...

Scattered showers and thunderstorms are expected to develop across
the region this afternoon and evening. The activity should
develop in the Hartford to Springfield metro areas between noon
and 3 pm; the Worcester area between 2 and 5 pm; and the Boston
and Providence metro areas between 3 and 6 pm. The activity should
wind down by late this evening.

Some of these storms may become strong to severe with the main
threat being localized damaging straight line wind gusts. While
severe weather is possible across the entire region; the greatest
risk is across interior Massachusetts and Connecticut. There also
is the potential for localized flooding; particularly if the heavy
rain occurs across an urbanized area.

Those with outdoor plans this afternoon and evening should keep an
eye to the sky and be prepared to seek an indoor shelter if
threatening weather approaches.

Frank
Special weather statement, Aug 26, 12:14 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
1214 PM EDT Fri Aug 26 2022

MAZ008>011-261715-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
1214 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of southern Hampshire
and northwestern Hampden Counties through 115 PM EDT...

At 1213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montgomery, or 7 miles north of Westfield, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Heavy rain and
         minor street flooding is expected too.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Chicopee, Westfield, Holyoke, Amherst, Northampton, South Hadley,
Easthampton, Belchertown, Granby, Southampton, Hadley, Sunderland,
Hatfield, Williamsburg, Huntington, Russell, Westhampton, Chester,
Blandford and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4241 7265 4243 7255 4228 7239 4211 7280
      4224 7297
TIME...MOT...LOC 1613Z 229DEG 13KT 4224 7281

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Frank
Special weather statement, Aug 26, 1:07 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
107 PM EDT Fri Aug 26 2022

MAZ003-004-010-261745-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
107 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of northwestern
Worcester, central Hampshire and southeastern Franklin Counties
through 145 PM EDT...

At 106 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amherst, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Amherst, Northampton, Orange, South Hadley, Belchertown, Athol,
Templeton, Granby, Barre, Hadley, Hubbardston, Sunderland, Hatfield,
Hardwick, Leverett, Shutesbury, Phillipston, Whately, Pelham and
Royalston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western and central Massachusetts.

&&

LAT...LON 4245 7195 4228 7257 4240 7268 4240 7267
      4266 7214
TIME...MOT...LOC 1706Z 239DEG 33KT 4238 7249

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Field

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:14 PM EDTSpecial Weather StatementBOXHampshire61 min
Aug 26, 1:07 PM EDTSpecial Weather StatementBOXFranklin38 min
Aug 26, 1:20 PM EDTSpecial Weather StatementBOXHampden40 min
Aug 26, 1:41 PM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire, Worcester3 hr
Aug 26, 1:41 PM EDTSevere Thunderstorm WarningBOXHampden64 min
Aug 26, 1:58 PM EDTSpecial Weather StatementBOXHampshire47 min
Aug 26, 2:12 PM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire, Worcester2 hr
Aug 26, 2:15 PM EDTSpecial Weather StatementBOXHampshire45 min
Aug 26, 2:27 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Middlesex, Worcester63 min
Aug 26, 2:28 PM EDTSevere Thunderstorm WarningBOXWorcester42 min
Aug 26, 3:03 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester45 min
Aug 26, 3:24 PM EDTSevere Thunderstorm WarningBOXBristol, Essex, Hampden, Middlesex, Norfolk, Suffolk and 1 more66 min
Aug 26, 3:41 PM EDTSpecial Marine WarningBOX64 min
Aug 26, 3:42 PM EDTSevere Thunderstorm WarningBOXHampden48 min
Aug 26, 3:54 PM EDTTornado WarningBOXHampden21 min
Aug 26, 4:24 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester66 min
Aug 26, 4:27 PM EDTSevere Thunderstorm WarningBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk42 min
Aug 26, 4:38 PM EDTSpecial Marine WarningBOX52 min
Aug 26, 5:06 PM EDTSevere Thunderstorm WarningBOXWorcester24 min
Aug 26, 5:25 PM EDTSpecial Marine WarningBOX65 min
Aug 26, 5:37 PM EDTSpecial Weather StatementBOXBristol53 min
Aug 26, 6:10 PM EDTSpecial Marine WarningBOX95 min
Aug 26, 6:28 PM EDTSpecial Marine WarningBOX92 min
Aug 26, 7:16 PM EDTSpecial Marine WarningBOX59 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.